Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 116, NWS Grand Rapids, MI

September 3, 2011Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 3, 2011, 8:27 AM EDT for Newaygo County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 8:27 AM EDT (12:27 UTC)
Expired
Sep 3, 2011, 9:30 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:35 AM EDTTSTM WND DMGNewaygo, MINUMEROUS TREES AND WIRES DOWN IN THE AREA OF THE CITIES OF NEWAYGO AND GRANT.
Sep 3, 9:10 AM EDTTSTM WND DMG5 E Newaygo, MIWIND ESTIMATED 60 TO 70 MPH. NUMEROUS TREES DOWN AND BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 7:22 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS53 KGRR 031227
SVRGRR
MIC123-031330-
/O.NEW.KGRR.SV.W.0116.110903T1227Z-110903T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
827 AM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 930 AM EDT

* AT 824 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SHELBY TO 6 MILES NORTHEAST OF
  GRAND HAVEN..AND MOVING EAST NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            BITELY...             FREMONT...
  WHITE CLOUD...        HESPERIA...           NEWYAGO STATE PARK...
  GOODWELL TWP...       ASHLAND TWP...        ENSLEY TWP...
  TROY TWP...           HOME TWP...           REEMAN...
  WOODLAND PARK...      WOODVILLE...          BROHMAN...
  HAWKINS...            BRIDGETON...          GRANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4382 8604 4382 8556 4329 8557 4330 8604
TIME...MOT...LOC 1227Z 262DEG 41KT 4366 8631 4315 8613
WIND...HAIL 60MPH 1.00IN

$$

MEADE
2 follow-up statements
829 
WWUS53 KGRR 031302
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
902 AM EDT SAT SEP 3 2011

MIC123-031330-
/O.CON.KGRR.SV.W.0116.000000T0000Z-110903T1330Z/
NEWAYGO MI-
902 AM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
NEWAYGO COUNTY UNTIL 930 AM EDT...

AT 900 AM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BITELY TO CEDAR
SPRINGS...MOVING EAST AT 45 MPH. 

LOCATIONS IMPACTED INCLUDE...
  BITELY...             WHITE CLOUD...        NEWYAGO STATE PARK...
  GOODWELL TWP...       ENSLEY TWP...         HOME TWP...
  WOODLAND PARK...      WOODVILLE...          BROHMAN...
  HAWKINS...            CROTON...             LILLEY...
  BIG PRAIRIE...        OXBOW...              CROTON HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MUSKEGON COUNTY THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
SATURDAY AFTERNOON FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4329 8557 4329 8576 4379 8594 4382 8564
      4381 8556
TIME...MOT...LOC 1301Z 262DEG 41KT 4371 8578 4320 8560
WIND...HAIL 60MPH 1.00IN

$$

WDM
391 
WWUS53 KGRR 031329
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT SAT SEP 3 2011

MIC123-031339-
/O.EXP.KGRR.SV.W.0116.000000T0000Z-110903T1330Z/
NEWAYGO MI-
929 AM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEWAYGO COUNTY WILL
EXPIRE AT 930 AM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
SATURDAY AFTERNOON FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4329 8557 4329 8576 4379 8594 4382 8564
      4381 8556
TIME...MOT...LOC 1329Z 262DEG 41KT 4375 8534 4324 8517

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 7:45 AM EDT, 42 minutes earlier.

Area forecast discussion, Sep 3, 7:45 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT SAT SEP 3 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(452 AM EDT SAT SEP 3 2011)
A FRONTAL BOUNDARY STRETCHING FROM NORTHERN IOWA ACROSS NORTHERN
LOWER MICHGIAN WILL SETTLE OVER CENTRAL LOWER TODAY. THIS BOUNDARY
WILL BE A FOCUS FOR SHOWERS AND STORMS TODAY AND TONIGHT. SOME OF
THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY THIS AFTERNOON. A
STRONG COLD FRONT WILL SWEEP THROUGH THE REGION SUNDAY SETTING THE
STAGE FOR A MUCH COOLER WEEK.

&&

.SHORT TERM...(452 AM EDT SAT SEP 3 2011)
(TODAY THROUGH MONDAY)
FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH TONIGHT.

MCS IS MOVING ALONG THE FRONTAL BOUNDARY FROM NORTHERN IOWA TO NRN
LWR. LEADING STORMS SHOULD MOVE INTO THE NW CWA AROUND 8AM. MESO
ANALYSIS SHOWS MUCAPE NEAR 3K J/KG ALREADY AND LI/S AROUND -2C.
SHEAR VALUES REMAIN HIGHEST OVER WISCONSIN AROUND 45 KTS COMPARED TO
25KTS HERE. SO CELL ORGANIZATION SHOULD DECREASE A BIT AS THEY MOVE
EAST. THAT SAID SOME OF THE STORMS MAY BE STRONG WHEN THEY MOVE
TOWARD THE NW CWA LATER THIS MORNING.

THE FRONTAL BOUNDARY WILL REMAIN OVER THE CWA TODAY AND STORMS
SHOULD CONTINUE TO FIRE. THE CWA REMAINS IN A SLIGHT RISK AREA FOR
SVR STORMS TODAY. WINDS WILL BE UNIDIRCTIONAL WITH HEIGHT SUGGESTING
A WIND THREAT. PWATS APPROACING 2 INCHES SUGGEST THAT THE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE STALLED
FRONTAL BOUNDARY AND UNIDIRCTIONAL FLOW...ECHO TRAINING IS A STRONG
POSSIBILITY THROUGH TONIGHT.

THE MAIN COLD FRONT NOW STRETCHES FROM EASTERN NORTH DAKOTA SOUTH
INOTO EASTERN NEBRASKA. THIS FRONT WILL SWEEP THROUGH THE CWA SUNDAY
MORNING. RH PROGS SUGGEST THAT WE COULD SEE THE DRY SLOT MOVE INTO
THE CWA SUNDAY MORNING BEFORE WRAPAROUND MOISTURE MOVES BACK IN
LATER IN THE DAY AND SUNDAY NIGHT.

STRONG COLD ADVECTION WILL DEVELOP SUNDAY MORNING AND CONTINUE
THROUGH MONDAY. HIRES ECMWF CONTINUES TO SHOW A STRONG SHORT WAVE
APPROACHING THE CWA MONDAY. GIVEN THE STRONG LAKE DELTA T...WE
SHOULD SEE LAKE EFFECT SHOWERS DEVELOP SUNDAY NIGHT AND CONTINUE
MONDAY. MONDAY LOOKS COOL AND BREEZING WITH ISOLD TO SCT SHOWERS AND
HIGHS IN THE LOWER TO MID 60S.

&&

.LONG TERM...(452 AM EDT SAT SEP 3 2011)
(MONDAY NIGHT THROUGH FRIDAY)

THE GOING EXTENDED FCST IS RATHER OPTIMISTIC AND HAVE NOT MADE
SIGNIFICANT CHANGES... BUT THERE ARE SOME POTENTIAL ISSUES.

FIRST...THE SFC HIGH PRESSURE RIDGE AXIS NEVER REALLY BUILDS INTO
THE CWFA...REMAINING TO OUR NORTH AND WEST. THE LOW LEVEL FLOW
THEREFORE REMAINS NORTHEASTERLY OFF LAKE HURON... AND
SLIGHT/PERSISTENT THERMAL TROUGHING AT/BELOW H8 MAY TEND TO LINGER
THROUGH MID WEEK. THIS SEEMS LIKE A GOOD RECIPE FOR EXTENSIVE
DIURNAL CUMULUS DEVELOPMENT... ESPECIALLY SOUTHEAST OF GRR... SO THE
CURRENT CLOUD COVER FCST MAY BE TOO OPTIMISTIC TUESDAY AND
WEDNESDAY.

THE SECOND ISSUE IS THE REMNANTS OF TROPICAL STORM LEE DURING THE
MID TO LATE WEEK PERIOD. THIS IS A LOW CONFIDENCE SCENARIO ATTM...
BUT WE/LL PROBABLY AT LEAST SEE SOME OF THE THICKER CIRRUS CANOPY
SPREAD INTO THE AREA AS IT HEADS NORTHEAST TOWARD THE OHIO VALLEY
REGION. ACTUALLY...THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN
SHOWING THIS SYSTEM BECOMING A LARGE/BROAD CUTOFF UPPER LOW OVER
KY/SRN INDIANA THURSDAY AND FRIDAY. THIS MAY LEAD TO SCATTERED
SHOWERS MOVING FROM EAST TO WEST FOR THE LATE WEEK PERIOD OVER SRN
MI...SO POPS MAY NEED TO BE ADDED FOR AT LEAST THE I-94 CORRIDOR.

&&

.AVIATION...(745 AM EDT SAT SEP 3 2011)
LINE OF STRONG TO SEVERE TSTMS IS EXPECTED TO IMPACT THE MKG...
GRR... AND LAN TERMINALS BETWEEN 12Z AND 15Z. THEY SHOULD REMAIN
NORTH OF THE AZO... BTL AND JXN TERMINALS. WINDS MAY BRIEFLY GUST TO
30-40 KNOTS FROM THE W/NW HAS THESE SWEEP THROUGH. BEHIND THIS LINE
OF STORMS... CONFIDENCE IS LOW ON TIMING/IMPACTS OF SUBSEQUENT
STORMS LATER TODAY/TONIGHT. THEREFORE KEPT TIMING OF THE PREVIOUS
TAFS.

&&

.MARINE...(452 AM EDT SAT SEP 3 2011)
THUNDERSTORMS WILL BE THE MAIN MARINE HAZARD TODAY. WINDS AND WAVES
OUTSIDE OF STORMS WILL BE LESS THAN SCA CRITERIA. STRONG COLD
ADVECTION SUNDAY WILL CAUSE WAVES TO BUILD ABOVE 3 FEET AND A SCA IS
ANTICIPATED.

&&

.HYDROLOGY...(452 AM EDT SAT SEP 3 2011)
STORMS MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL TODAY INTO TONIGHT. THE THREAT FOR HEAVY
RAIN WILL END AS A STRONG COLD FRONT MOVES THROUGH SUNDAY MORNING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  93
LONG TERM:   MEADE
AVIATION:    MEADE
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Sep 3, 5:35 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT SAT SEP 3 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
535 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE ISSUED TODAY AND
TONIGHT. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR
GREATER AND/OR HAIL OF ONE INCH OR MORE IN DIAMETER. STORM MOVEMENT
IS EXPECTED TO BE 30 TO 50 MPH FROM WEST TO EAST.

FREQUENT CLOUD TO GROUND LIGHTING STRIKES AND TORRENTIAL RAINFALL
ARE ALSO THREATS TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING
MAY OCCUR WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS EXISTS SUNDAY MORNING... MAINLY SOUTH AND
EAST OF GRAND RAPIDS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT
OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND RAPIDS. AREAS OF
SOUTH OF GRAND RAPIDS STAND THE BEST CHANCE OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.

LMZ844>849-040915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
535 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SPECIAL MARINE WARNINGS FOR STRONG OR SEVERE THUNDERSTORMS MAY BE
ISSUED TODAY AND TONIGHT. STORM MOVEMENT IS EXPECTED TO BE 30 TO 50
KNOTS FROM WEST TO EAST. GUSTY WINDS OF 35 KNOTS OR MORE...HAIL OF
ONE INCH OR MORE IN DIAMETER... AND FREQUENT CLOUD TO WATER LIGHTING
STRIKES ARE POSSIBLE.

INCREASING NORTHWEST WINDS AFTER MIDNIGHT TONIGHT WILL CREATE
CONDITIONS HAZARDOUS TO SMALL CRAFT AND TO ANYONE SWIMMING IN LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT...AND ANYONE SWIMMING AT
LAKE MICHIGAN BEACHES OR WALKING ON PIERS...ARE LIKELY SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT
OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND HAVEN. AREAS OF
SOUTH OF GRAND HAVEN STAND THE BEST CHANCE OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:07 AM EDTSpecial Marine WarningGRR95 min
Sep 3, 8:06 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana, Ottawa54 min
Sep 3, 8:35 AM EDTSevere Thunderstorm WarningGRRIsabella38 min
Sep 3, 8:44 AM EDTSevere Thunderstorm WarningGRRKent61 min
Sep 3, 8:57 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm63 min
Sep 3, 9:34 AM EDTSevere Thunderstorm WarningGRRGratiot, Isabella56 min
Sep 3, 3:56 PM EDTSmall Craft AdvisoryGRR68 hr
Sep 3, 5:37 PM EDTSpecial Weather StatementGRRCalhoun38 min
Sep 3, 5:48 PM EDTSevere Thunderstorm WarningGRRCalhoun42 min
Sep 3, 6:25 PM EDTSpecial Weather StatementGRRJackson65 min
Sep 3, 6:30 PM EDTSpecial Weather StatementGRRCalhoun60 min
Sep 3, 6:49 PM EDTSpecial Weather StatementGRRJackson56 min
Sep 3, 7:15 PM EDTSevere Thunderstorm WarningGRRJackson15 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.